Abstract:A new quasi-Newton updating formula for sparse optimization calculations is presented. It makes combined use of a simple strategy for fixing symmetry and a Schubert correction to the upper triangle of a permuted Hessian approximation. Interesting properties of this new update are that it is closed form and that it does not satisfy the secant condition at every iteration of the calculations. Some numerical results are given that show that this update compares favorably with the sparse PSB update and appears to have a superlinear rate of convergence.
- J. E. Dennis Jr. and Jorge J. Moré, A characterization of superlinear convergence and its application to quasi-Newton methods, Math. Comp. 28 (1974), 549–560. MR 343581, DOI 10.1090/S0025-5718-1974-0343581-1
- J. E. Dennis Jr. and R. B. Schnabel, Least change secant updates for quasi-Newton methods, SIAM Rev. 21 (1979), no. 4, 443–459. MR 545880, DOI 10.1137/1021091 S. C. Eisenstat, M. C. Gursky, M. H. Schultz & A. H. Sherman, Yale Sparse Matrix Package—The Symmetric Codes, Report No. 112, Dept. of Computer Science, Yale University, New Haven, Conn., 1977. M. D. Hebden, An Algorithm for Minimization Using Exact Second Derivatives, Report No. T.P. 515, A.E.R.E. Harwell, 1973. E. S. Marwil, Exploiting Sparsity in Newton-Like Methods, Ph.D. Thesis, Cornell University, Ithaca, N.Y., 1978.
- L. K. Schubert, Modification of a quasi-Newton method for nonlinear equations with a sparse Jacobian, Math. Comp. 24 (1970), 27–30. MR 258276, DOI 10.1090/S0025-5718-1970-0258276-9
- D. F. Shanno, On variable-metric methods for sparse Hessians, Math. Comp. 34 (1980), no. 150, 499–514. MR 559198, DOI 10.1090/S0025-5718-1980-0559198-2
- Ph. L. Toint, On sparse and symmetric matrix updating subject to a linear equation, Math. Comp. 31 (1977), no. 140, 954–961. MR 455338, DOI 10.1090/S0025-5718-1977-0455338-4
- Ph. L. Toint, Some numerical results using a sparse matrix updating formula in unconstrained optimization, Math. Comp. 32 (1978), no. 143, 839–851. MR 483452, DOI 10.1090/S0025-5718-1978-0483452-7
- © Copyright 1983 American Mathematical Society
- Journal: Math. Comp. 40 (1983), 317-322
- MSC: Primary 65K05
- DOI: https://doi.org/10.1090/S0025-5718-1983-0679448-4
- MathSciNet review: 679448